advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chicago, Illinois, USA:

I have had type 1 diabetes for almost 29 years, and I have no complications of any kind. I currently have gained a lot of weight and have discussed this with my doctor, but she did not do any thyroid tests. I have had several issues with my blood sugars being very high after switching from NPH and Regular to Lantus and Humalog about seven months ago. However I just got put back on the NPH and Regular again. Could that insulin be a possible cause of my weight gain? Is there also any way that I can do a thyroid test at home?

Answer:

Any time blood sugar control is improved, weight gain is a possible result. This is because the high sugars that result in glucose in the urine go away. Instead of urinating out all the glucose, your body uses the glucose, sometimes in fat. Looking at a variety of intensive control clinical studies has demonstrated that weight gain is a side effect of the intervention. This does not mean you should not improve blood sugar control. However, it does mean that you should probably speak with your physician or dietitian regarding ways to minimize weight gain.

There are no home thyroid tests for use in a fashion similar to a home glucose test.

JTL

DTQ-20030808180644
Original posting 19 Aug 2003
Posted to Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.